Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 52, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 5, 2023, 4:29 AM CDT for 4 counties in Missouri. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2023, 4:29 AM CDT (09:29 UTC)
- Expired
- Apr 5, 2023, 5:15 AM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audrain County, MO, Montgomery County, MO, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:40 AM CDT | HAIL 1 | Martinsburg, MO | TIME ESTIMATED FROM RADAR. |
| Apr 5, 5:04 AM CDT | HAIL 0.25 | Bowling Green, MO | |
| Apr 5, 5:08 AM CDT | HAIL 0.88 | Wellsville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:27 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1660 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
101
WUUS53 KLSX 050929
SVRLSX
MOC007-139-163-173-051015-
/O.NEW.KLSX.SV.W.0052.230405T0929Z-230405T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
429 AM CDT Wed Apr 5 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Ralls County in northeastern Missouri...
Eastern Audrain County in central Missouri...
Northern Montgomery County in east central Missouri...
Pike County in northeastern Missouri...
* Until 515 AM CDT.
* At 429 AM CDT, a severe thunderstorm was located near Shamrock,
moving northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Martinsburg around 435 AM CDT.
Wellsville and Laddonia around 440 AM CDT.
Farber around 445 AM CDT.
Other locations in the path of this severe thunderstorm include
Vandalia, Curryville, Spencerburg, Bowling Green, Tarrants and
Louisiana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3955 9116 3954 9110 3947 9106 3943 9101
3941 9096 3924 9081 3922 9088 3923 9118
3914 9119 3914 9126 3911 9126 3900 9163
3906 9163 3906 9171 3922 9182 3961 9119
TIME...MOT...LOC 0929Z 231DEG 60KT 3906 9176
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB2 follow-up statements
411
WWUS53 KLSX 050955
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
455 AM CDT Wed Apr 5 2023
MOC007-139-173-051005-
/O.CAN.KLSX.SV.W.0052.000000T0000Z-230405T1015Z/
Ralls MO-Audrain MO-Montgomery MO-
455 AM CDT Wed Apr 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RALLS...EASTERN
AUDRAIN AND NORTHERN MONTGOMERY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Illinois...and central, northeastern and east central
Missouri.
LAT...LON 3955 9116 3954 9110 3945 9104 3941 9096
3924 9081 3923 9086 3923 9118 3914 9119
3914 9141 3944 9146 3960 9120 3960 9119
TIME...MOT...LOC 0955Z 238DEG 55KT 3928 9131
$$
MOC163-051015-
/O.CON.KLSX.SV.W.0052.000000T0000Z-230405T1015Z/
Pike MO-
455 AM CDT Wed Apr 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR PIKE COUNTY IN NORTHEASTERN MISSOURI...
At 455 AM CDT, a severe thunderstorm was located near Curryville,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bowling Green, Tarrants and Louisiana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3955 9116 3954 9110 3945 9104 3941 9096
3924 9081 3923 9086 3923 9118 3914 9119
3914 9141 3944 9146 3960 9120 3960 9119
TIME...MOT...LOC 0955Z 238DEG 55KT 3928 9131
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB965
WWUS53 KLSX 051009
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
509 AM CDT Wed Apr 5 2023
MOC163-051018-
/O.EXP.KLSX.SV.W.0052.000000T0000Z-230405T1015Z/
Pike MO-
509 AM CDT Wed Apr 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR PIKE COUNTY IN NORTHEASTERN
MISSOURI WILL EXPIRE AT 515 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Illinois...and central, northeastern and east central
Missouri.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Pike County in Missouri until 600 AM.
LAT...LON 3955 9116 3954 9110 3945 9104 3941 9096
3924 9081 3923 9086 3923 9118 3914 9119
3914 9141 3944 9146 3960 9120 3960 9119
TIME...MOT...LOC 1008Z 231DEG 60KT 3940 9113
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:46 AM CDT, 43 minutes earlier.
Area forecast discussion, Apr 5, 3:46 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
346 AM CDT Wed Apr 5 2023
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 344 AM CDT Wed Apr 5 2023
A round of thunderstorms is passing through our far southeast
Missouri counties. This round is discrete in nature and poses the
most imminent near term threat of tornadoes, although large hail and
damaging winds are also associated with these thunderstorms. At the
time of writing, mean MUCAPE values around the area are in excess of
1500 J/kg. Short range guidance indicates that the atmosphere will
continue to destabilize, only becoming more conducive for severe
thunderstorms. Adding onto the ample instability, LCLs have been
lowering through the evening, and effective and low-level shear and
helicity have been more than sufficient for rotating updrafts.
Multiple cells have been tornado warned along the line of supercells
marching between northern Arkansas and southeast Missouri, and this
expected to continue through the early morning. A tornado watch
extending from southeast Missouri through southwest Illinois
continues until 14z.
Currently, the area of low pressure responsible for yesterday's
anomalous heat and ongoing severe weather across the Mid-Mississippi
Valley is centered in northern Iowa with its cold front dragging
through southwest Missouri into west-central Illinois. Along the
cold front are scattered thunderstorms, many severe. The environment
the line is moving into is only more conducive for severe, so the
threat is expected to continue well into our forecast area. All
hazards are possible along the line, with damaging winds and large
hail being the primary threats. In turn, a severe thunderstorm
watch has been issued from southeast Missouri through northeast
Missouri and west-central Illinois until 15z.
The cold front will slowly move through the area, posing a risk of
severe weather until it exits early this afternoon. As the morning
carries on, the threat for more intense weather will decrease as
parameters gradually wane. By the time the front reaches southeast
Missouri into south-central Illinois, RAP soundings show the CAPE
profile becoming long and skinny, signaling mostly a concern for
hail in these areas.
The aforementioned low pressure system has resulted in increased
pressure gradient winds as it passed earlier this evening. Winds are
expected to remain elevated overnight, but the highest non-
convective winds have likely passed. A wind advisory is still in
place until 12z.
After the passage of the front, conditions will calm considerably.
Winds will be on the downswing, and skies will gradually clear.
Temperatures will fall through the afternoon as cool air advects in,
with afternoon temperatures in the 50s and 60s across the area.
Tomorrow will be similar, albeit not breezy, as temperatures peak
only in the 50s. Lows tonight and tomorrow night will be
similarly cool, landing in the 30s for most areas. In our far
north, temperatures could fall into the high 20s tonight. Although
tonight will be coolest, the potential for frost development is
higher tomorrow night. High pressure will be centered closer to
the CWA, resulting in the calm winds we need for frost
development. The only mitigating factor is cloud cover. Partial
cloud cover expected tomorrow night may inhibit the formation of
frost.
Jaja
.LONG TERM... (Thursday Night through Tuesday)
Issued at 344 AM CDT Wed Apr 5 2023
The long term forecast is blissful and quiet. Aloft, zonal flow
holds through the weekend, leaving us in a very neutral pattern.
Temperatures moderate slowly, exceeding average again by Saturday.
Sunday night holds the only potential for wet weather through
Tuesday night, due to a weak shortwave passing near the CWA. This
feature seems to dampen as it approaches us to the north, lowering
confidence that it will have enough forcing to produce showers
during that timeframe.
Temperatures ramp up Monday as upper level ridging and low-level
southerly flow dominate our sensible weather. There is high
confidence in widespread upper 70s to low 80s highs early next week,
supported by the low spread in the NBM 25th-75th percentile. This is
around 20 degrees above average for this time of year.
Jaja
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1209 AM CDT Wed Apr 5 2023
Currently, conditions are VFR with gusty southerly winds across the
area. Gusts in excess of 35 kts have been reported tonight around
the region, with even stronger gusts toward central Illinois. These
will begin to diminish this morning, but gusts of up to 25 kts are
possible until this evening. A wind advisory remains in place for
most of the region until 7 AM to account for this. A southwest-
northeast oriented cold front is approaching northeast Missouri, and
showers and thunderstorms are expected along it. Timing is similar
to last TAF issuance, with VCTS entering mid-Missouri and west-
central Illinois around 08z-09z. This should progress into the St.
Louis metropolitan area by early morning, and exit the CWA entirely
by early afternoon. Winds will veer to northwesterly behind the
front.
Jaja
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 AM CDT this morning for Audrain MO-Boone
MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson
MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe
MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.
IL...Wind Advisory until 7 AM CDT this morning for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 5, 4:11 AM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 411 AM CDT Wed Apr 5 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-060915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 411 AM CDT Wed Apr 5 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Showers and thunderstorms are expected for portions of the area through early afternoon. Some of these storms may be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Jaja
In the hours before
Local storm report, Apr 4, 10:54 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM NON-TSTM WND DMG 4 NNE MOSCOW MILLS 38.99N 90.89W
04/04/2023 LINCOLN MO PUBLIC
HOME SUSTAINED MAJOR ROOF DAMAGE.
&&Local storm report, Apr 4, 11:11 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1111 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND DMG VIRDEN 39.51N 89.77W
04/04/2023 MACOUPIN IL EMERGENCY MNGR
TREE FELL THROUGH ROOF OF SINGLE FAMILY
RESIDENCE PINNING A WOMAN UNDERNEATH. WOMAN
WAS SUBSEQUENTLY FREED BY FIRE/RESCUE
SERVICES.
&&
CARNEYLocal storm report, Apr 4, 11:24 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1124 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM NON-TSTM WND DMG HAWK POINT 38.97N 91.13W
04/04/2023 LINCOLN MO EMERGENCY MNGR
TIME ESTIMATED. AGRICULTURAL BUILDING
DESTROYED.
&&
CARNEYLocal storm report, Apr 5, 3:43 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL CANTON 40.13N 91.52W
04/05/2023 E0.70 INCH LEWIS MO TRAINED SPOTTER
&&
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:02 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Monroe | 43 min |
| Apr 5, 3:27 AM CDT | Tornado Warning | LSX | Madison | 12 min |
| Apr 5, 3:59 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Cole, Moniteau | 46 min |
| Apr 5, 4:19 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Osage | 41 min |
| Apr 5, 5:07 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 39 min |
| Apr 5, 8:00 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 45 min |
| Apr 5, 8:15 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 30 min |
| Apr 5, 8:41 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 49 min |
| Apr 5, 8:51 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 39 min |
| Apr 5, 9:11 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 26 min |
| Apr 5, 1:49 PM CDT | Frost Advisory | LSX | Audrain, Boone, Callaway, Cole, Franklin, Gasconade and 5 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.